Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 73, NWS Norman, OK

May 22, 2019Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at May 22, 2019, 4:23 PM CDT for Seminole County, Oklahoma. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 4:23 PM CDT (21:23 UTC)
Expired
May 22, 2019, 4:40 PM CDT
In force
17 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Seminole County, OK

The radar

The Norman radar (KTLX), 71 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:29 PM CDTTORNADO1 N Cromwell, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:34 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

214 
WFUS54 KOUN 222123
TOROUN
OKC133-222215-
/O.NEW.KOUN.TO.W.0073.190522T2123Z-190522T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
423 PM CDT Wed May 22 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Seminole County in east central Oklahoma...

* Until 515 PM CDT.
    
* At 423 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cromwell, moving northeast at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cromwell.

This includes Interstate 40 between mile markers 208 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3530 9652 3538 9654 3543 9644 3532 9644
TIME...MOT...LOC 2123Z 237DEG 26KT 3533 9650 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

03
2 follow-up statements
558 
WWUS54 KOUN 222130
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
430 PM CDT Wed May 22 2019

OKC133-222215-
/O.CON.KOUN.TO.W.0073.000000T0000Z-190522T2215Z/
Seminole OK-
430 PM CDT Wed May 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN SEMINOLE COUNTY...
    
At 430 PM CDT, a confirmed tornado was located near Cromwell, moving
northeast at 30 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cromwell.

This includes Interstate 40 between mile markers 208 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3530 9652 3538 9654 3543 9644 3532 9644
TIME...MOT...LOC 2130Z 232DEG 28KT 3538 9644 

TORNADO...OBSERVED
HAIL...1.50IN

$$

03
969 
WWUS54 KOUN 222140
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
440 PM CDT Wed May 22 2019

OKC133-222148-
/O.CAN.KOUN.TO.W.0073.000000T0000Z-190522T2215Z/
Seminole OK-
440 PM CDT Wed May 22 2019

...THE TORNADO WARNING FOR NORTHEASTERN SEMINOLE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, large hail and 
damaging winds remain possible near and south of Cromwell.

Remember, a Tornado Warning still remains in effect for locations 8 
miles east of Seminole.

LAT...LON 3530 9652 3538 9654 3543 9644 3532 9644
TIME...MOT...LOC 2137Z 237DEG 26KT 3541 9638 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 3:22 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 22, 3:22 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
322 PM CDT Wed May 22 2019

.DISCUSSION...
Scattered strong to severe thunderstorms are developing this
afternoon, mainly along better moisture return over western north
Texas and southwestern Oklahoma. Other storms are attempting to
develop over central Oklahoma near Shawnee and Pauls Valley.
Instability and shear will certainly favor supercell structures.
The strongest storms will be capable of producing: golf ball to
baseball sized hail, damaging winds to 70 mph, and tornadoes
(perhaps strong). By mid to late evening and overnight, it's
possible that a more concentrated area of storms may impact parts
of north central Oklahoma, which will increase the risk of more
flooding. A flood watch was issued earlier today to address this
possibility.

Late tonight into Thursday, better moisture return will occur over
northern parts of the Texas Panhandle. As a trough/low over the
southwest moves north and northeast Thursday, thunderstorms will
develop along a dryline across the Oklahoma and Texas panhandles.
Severe storms should move off the dryline and into parts of
western Oklahoma late Thursday afternoon and night. Supercells
will be possible with a risk of large hail and damaging winds, and
perhaps more flooding rainfall.

The center of a mid level ridge over the southeastern United States
may keep parts of eastern and southern Oklahoma relatively dry
Friday through Sunday. Meanwhile, afternoon and evening storms
will form to our west each day and impact western and northern
Oklahoma & western north Texas during the evening and overnight.

Another strong trough may approach the southern Plains early next
week. This would bring a better chance of widespread showers and
storms to a large part of Oklahoma and north Texas. Flooding and
severe weather is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  83  70  83 /  40  20  20  20
Hobart OK         70  81  69  82 /  10  30  50  50
Wichita Falls TX  72  86  71  86 /  10  10  20  20
Gage OK           66  78  63  76 /  30  40  60  60
Ponca City OK     67  82  70  81 /  70  40  30  50
Durant OK         73  86  71  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ007-008-012-013-
     018>020-024>030.

TX...None.
&&
Hazardous weather outlook, May 22, 1:57 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
157 PM CDT Wed May 22 2019

OKZ004>048-050>052-TXZ083>090-231900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
157 PM CDT Wed May 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
central and north central Oklahoma. There is also a slight risk
of severe thunderstorms across most of southwest and central
Oklahoma and a small portion of western north Texas.

Moisture return this afternoon and evening may result in widely
scattered showers and thunderstorms. If storms develop, they will
be in an environment favorable for supercells. The strongest
storms will be capable of producing golf ball to baseball sized
hail, damaging winds to 70 mph, and tornadoes. By mid to late
evening, most of the storms that form will be confined to northern
Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to extremely saturated
soils across the region and any residual flooding ongoing from
rainfall earlier this week.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western north Texas, southern, central, and northern Oklahoma
should prepare for severe weather operations Wednesday afternoon
into Wednesday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma and western north Texas Thursday as well as
Friday across parts of northern Oklahoma. The most likely time
for severe storms on Thursday will be during the evening and
overnight.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 3:35 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 PM CDT Wed May 22 2019

OKZ023-222100-
Caddo OK-
335 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Caddo County Until 400
PM CDT...

AT 334 PM CDT, a strong thunderstorm was located 5 miles north of
Boone, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Anadarko, Apache, Binger, Fort Cobb, Gracemont, Lookeba, Albert,
Boone, Lake Chickasha, Fort Cobb Reservoir, northern Lake Ellsworth
and Stecker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3538 9839 3524 9809 3517 9809 3485 9836
      3485 9837 3492 9857
TIME...MOT...LOC 2034Z 204DEG 35KT 3498 9844

03
Special weather statement, May 22, 3:43 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT Wed May 22 2019

OKZ028-030-031-042-222130-
Pottawatomie OK-Pontotoc OK-McClain OK-Seminole OK-
343 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie...
northwestern Pontotoc...eastern McClain and southern Seminole
Counties Until 430 PM CDT...

AT 341 PM CDT, a strong thunderstorm was located 5 miles southeast of
Asher, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seminole, Konawa, Maud, Earlsboro, Bowlegs, Asher, St. Louis, Lima
and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3485 9675 3491 9699 3533 9681 3522 9651
TIME...MOT...LOC 2041Z 204DEG 35KT 3493 9686

03
Special weather statement, May 22, 3:49 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT Wed May 22 2019

OKZ037-038-044-222115-
Tillman OK-Cotton OK-Comanche OK-
349 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman...west central
Cotton and southwestern Comanche Counties Until 415 PM CDT...

AT 348 PM CDT, a strong thunderstorm was located near Hollister,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Chattanooga, Faxon, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3426 9903 3459 9889 3457 9869 3449 9850
      3418 9883
TIME...MOT...LOC 2048Z 204DEG 29KT 3430 9889

BRB
Special weather statement, May 22, 3:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
352 PM CDT Wed May 22 2019

OKZ018-019-222145-
Kingfisher OK-Logan OK-
352 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kingfisher and
northwestern Logan Counties Until 445 PM CDT...

AT 350 PM CDT, a strong thunderstorm was located 6 miles northwest of
Cashion, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Crescent, Marshall and Lovell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3580 9770 3582 9785 3616 9775 3616 9739
TIME...MOT...LOC 2050Z 206DEG 31KT 3585 9777

03
Special weather statement, May 22, 4:06 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
406 PM CDT Wed May 22 2019

TXZ088-222130-
Baylor TX-
406 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Baylor County Until 430
PM CDT...

AT 405 PM CDT, a strong thunderstorm was located 4 miles east of
Seymour, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seymour, eastern Lake Kemp, Mabelle and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3353 9929 3383 9920 3383 9895 3369 9895
      3347 9913
TIME...MOT...LOC 2105Z 209DEG 31KT 3357 9918

BRB
Special weather statement, May 22, 4:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 PM CDT Wed May 22 2019

OKZ035-037-038-222145-
Kiowa OK-Tillman OK-Comanche OK-
414 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northeastern Tillman and northwestern Comanche Counties Until 445 PM
CDT...

AT 413 PM CDT, a strong thunderstorm was located 9 miles south of
Indiahoma, moving north at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Cache, Indiahoma, southwestern Fort Sill, Wichita Mountains Wildlife
Refuge, Mount Scott, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3442 9875 3445 9894 3485 9883 3476 9852
TIME...MOT...LOC 2113Z 198DEG 28KT 3449 9881

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:38 PM CDTRiver Flood WarningOUNPottawatomie28 hr
May 22, 1:17 AM CDTAreal Flood WarningOUNCanadian, Cleveland, Garfield, Grant, Kay, Kingfisher and 5 more12 hr
May 22, 4:37 AM CDTRiver Flood WarningOUNOklahoma41 hr
May 22, 9:08 AM CDTRiver Flood WarningOUNLove21 days
May 22, 9:33 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Canadian, Cleveland, Custer and 20 more5 days
May 22, 2:14 PM CDTSpecial Weather StatementOUNCotton31 min
May 22, 2:22 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman23 min
May 22, 2:44 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens, Tillman46 min
May 22, 2:57 PM CDTSpecial Weather StatementOUNSeminole33 min
May 22, 3:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens47 min
May 22, 3:30 PM CDTSpecial Weather StatementOUNLincoln45 min
May 22, 3:35 PM CDTSpecial Weather StatementOUNCaddo25 min
May 22, 3:43 PM CDTSpecial Weather StatementOUNSeminole47 min
May 22, 3:45 PM CDTAreal Flood AdvisoryOUNComanche60 min
May 22, 3:49 PM CDTSpecial Weather StatementOUNTillman26 min
May 22, 3:52 PM CDTSpecial Weather StatementOUNLogan53 min
May 22, 3:59 PM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole46 min
May 22, 4:01 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Payne44 min
May 22, 4:13 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens26 min
May 22, 4:14 PM CDTSpecial Weather StatementOUNComanche31 min
May 22, 4:29 PM CDTTornado WarningOUNHughes, Seminole25 min
May 22, 4:33 PM CDTAreal Flood AdvisoryOUNGarfield, Logan, Noble, Payne3 hr
May 22, 4:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne40 min
May 22, 4:38 PM CDTTornado WarningOUNLogan, Noble, Payne37 min
May 22, 4:46 PM CDTTornado WarningOUNSeminole17 min
May 22, 4:47 PM CDTSpecial Weather StatementOUNKiowa28 min
May 22, 4:53 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble, Payne5 hr
May 22, 5:10 PM CDTSpecial Weather StatementOUNMcClain35 min
May 22, 5:14 PM CDTSevere Thunderstorm WarningOUNNoble, Payne10 min
May 22, 5:17 PM CDTFlash Flood WarningOUNKingfisher, Logan, Payne3 hr
May 22, 5:17 PM CDTSpecial Weather StatementOUNKingfisher, Logan28 min
May 22, 5:38 PM CDTSevere Thunderstorm WarningOUNKingfisher52 min
May 22, 5:43 PM CDTSpecial Weather StatementOUNGarvin32 min
May 22, 5:49 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie26 min
May 22, 5:58 PM CDTSpecial Weather StatementOUNComanche32 min
May 22, 6:06 PM CDTSpecial Weather StatementOUNKingfisher24 min
May 22, 6:07 PM CDTSevere Thunderstorm WarningOUNGarfield53 min
May 22, 6:16 PM CDTAreal Flood AdvisoryOUNGarfield, Noble3 hr
May 22, 6:26 PM CDTSpecial Weather StatementOUNNoble34 min
May 22, 6:28 PM CDTFlash Flood WarningOUNGarfield, Noble3 hr
May 22, 6:31 PM CDTSpecial Weather StatementOUNComanche29 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningOUNNoble26 min
May 22, 6:44 PM CDTSpecial Weather StatementOUNTillman31 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble32 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.